Nevada, 2008Damaging Winds in Nevada, June 29, 2008
June 29, 2008 · NWS REV · 3 events in 2 counties and zones
Strong low level instability combined with an upper level jet max to produce scattered strong thunderstorms across western Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low level instability combined with an upper level jet max to produce scattered strong thunderstorms across western Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jun 29, 2:15 PM PST, 5 minutes earlier.
Area forecast discussion, Jun 29, 2:15 PM PST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
315 PM PDT SUN JUN 29 2008
SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
A SPEED MAX IS MOVING AROUND THE BASE OF A TROUGH OFF THE CA COAST
THIS AFTERNOON. LATEST WATER VAPOR IMAGES SHOW THE SPEED MAX
MOVING INTO CENTRAL CA AND HELPING TO INTITIATE CONVECTION OVER
THE EASTERN SIERRA AND WESTERN NV. RED FLAG WARNINGS ARE IN EFFECT
FOR PORTIONS OF THE CWA...DETAILS IN FIRE WEATHER SECTION BELOW.
AS EXPECTED...THE DEVELOPING CELLS ARE MOVING RAPIDLY NORTH.
LIGHTNING STRIKES WERE INCREASING AS THE DYNAMICS AND DAYTIME
HEATING INCREASE...BUT WERE MAINY SOUTH OF I-80 AS OF 230 PM. THE
MAIN THREAT WITH THE THUNDERSTORMS...IN ADDITION TO THE LACK OF
RAIN/DRY LIGHTNING... WILL BE STRONG OUTFLOW WINDS AND SMALL HAIL.
THE THUNDERSTORMS ARE EXPECTED TO END FROM THE SOUTH THIS EVENING
WITH ONLY ISOLATED STORMS IN THE FAR NORTHERN ZONES AFTER ABOUT 10
PM.
WESTERLY FLOW DEVELOPS FOR A FEW HOURS ONCE AGAIN THIS EVENING AND
THIS WILL BRING MORE SMOKE INTO THE CWA FROM THE CALIFORNIA FIRES.
LAST NIGHT THE SMOKE EXTENDED EAST TO LOVELOCK AND FALLON...WEB
CAMERAS AT PYRAMID LAKE SHOWED VERY HAZY/SMOKY CONDITIONS UNTIL
EARLY AFTERNOON. SMOKE WILL BE ADDED TO FORECASTS ONCE AGAIN FOR
TONIGHT THROUGH MONDAY MORNING.
A MORE SOUTHWESTERLY FLOW WILL KEEP DRIER AIR OVER THE SIERRA
ZONES INTO EXTREME WESTERN NV MONDAY AFTERNOON. HOWEVER THERE IS
SUFFICIENT INSTABILITY AND RESIDUAL MID LEVEL MOISTURE TO FIRE OFF
A FEW AFTERNOON THUNDERSTORMS MONDAY OVER THE EASTERN PORTIONS OF
THE CWA. TUESDAY AND WEDNESDAY LOOK DRY ACROSS THE ENTIRE CWA AS THE
SOUTHWEST FLOW STRENGTHENS AHEAD OF THE LONG WAVE TROUGH THAT WILL
BE CENTERED NEAR 135-140W THROUGH MID WEEK. THE USUAL MONO-MINERAL
COUNTY CONVERGENCE ZONE DEVELOPS IN THIS SOUTHWEST FLOW AND WILL
BRING SOME AFTERNOON CUMULUS CLOUDS TO THAT AREA.
THE ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE AREA
THROUGH AT LEAST MID WEEK. DAYTIME HIGHS SHOULD BE 4 TO 8 DEGREES
WARMER THAN NORMAL WITH 90S TO AROUND 100 FOR WESTERN NV AND UPPER
70S AND 80S IN THE MOUNTAINS. RC
.LONG TERM...THURSDAY THROUGH SUNDAY...
A RELATIVELY QUIET PATTERN IN THE EXTENDED. ON THURSDAY THE UPPER
TROUGH OFF THE THE WEST COAST IS PROGGED TO START MOVING TO THE
NORTHEAST. THE GFS SHOWS THE BEST INSTABILITY OVER SRN OREGON ON
THURSDAY JUST TO THE LEFT OF THE UPPER JET. LIFTED INDEX VALUES
OVER THE KREV NRN ZONES REMAIN GREATER THAN +1C. THE LOCATION OF
ANY CONVECTION WILL DEPEND ON THE TRACK OF THE UPPER JET AND THE
COLD POOL ASSOCIATED WITH THE UPPER TROUGH. THUS WILL HAVE A SLIGHT
CHANCE OF TSTMS ONLY IN NRN LASSEN AND NRN WASHOE COUNTIES ON
THURSDAY.
THERE IS GOOD AGREEMENT AMONG THE GFS ENSEMBLE MEMBERS ON MOVING THE
TROUGH NORTH AND WEAKENING IT ON FRIDAY AS THE SWRN CONUS RIDGE
BUILDS TO THE NORTH. ON SATURDAY THE RIDGE SHOULD CONTINUE TO
STRENGTHEN AND BUILD TO THE WEST. THIS WILL PUSH THE STORM TRACK TO
THE NORTH. A SHORTWAVE THAT IS ASSOCIATED WITH THE MAIN LOW OVER
THE NERN PACIFIC SHOULD REMAIN NORTH OF OUR REGION AS IT MOVES INTO
BRITISH COLUMBIA ON SATURDAY. THE RIDGE IS PROGGED TO STRENGTHEN
EVEN MORE ON SUNDAY AS IT STRETCHES FROM THE SERN CONUS WEST TO THE
ERN PACIFIC. THIS WILL KEEP ZONAL FLOW ACROSS THE NRN TIER AND GIVE
US MOSTLY CLEAR SKIES AND LIGHT WINDS FOR THE UPCOMING WEEKEND.
TEMPERATURES WILL CONTINUE 5 TO 10 DEGREES ABOVE NORMAL THROUGH THE
EXTENDED. OHARA
&&
.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH MONDAY. SMOKE IS EXPECTED TO
MOVE INTO WRN NEVADA THIS EVENING BY 04Z. HOWEVER...VSBYS SHOULD
REMAIN GREATER THAN 5SM.
CONVECTION WILL OCCUR ACROSS THE ERN SIERRA AND WRN NEVADA THIS AFTN
AND EVENING. THE STRONG SLY FLOW ALOFT SHOULD KEEP TCU...CB AND
TSTMS MOVING QUICKLY TO THE NORTH. HEAVY RAINFALL IS NOT EXPECTED
WITH THESE TSTMS DUE TO THE DRY AIR MASS AND THE FAST MOVEMENT OF
THE STORMS. HOWEVER GUSTY WINDS CAN BE EXPECTED INVOF ANY TSTMS SO
PILOTS SHOULD REMEMBER TO STAY CLEAR OF THESE ISOLATED STORMS.
OHARA
&&
.FIRE WEATHER...
ISOLD TSTMS BEGAN EARLIER TODAY NEAR MONO LAKE AND WERE MOVING NORTH
AROUND 30 MPH. ADDITIONAL SCATTERED STORMS CONTINUE TO DEVELOP FROM
WRN MINERAL NORTHWEST TO THE SIERRA FRONT. THESE STORMS WILL
CONTINUE TO DEVELOP AND SPREAD NORTH THROUGH THIS EVENING. STORMS
WILL DROP LITTLE RAIN IN MANY AREAS DUE TO THE FAST STORM MOTION
THIS AFTERNOON. THEREFORE ANY FIRES THAT DO IGNITE WILL HAVE LITTLE
CHANCE OF SEEING ANY PRECIPITATION...UNLESS ADDITIONAL STORMS MOVE
OVER THE SAME AREA. RED FLAG WARNINGS OVER ALL BUT THE TAHOE BASIN
AND MONO/ALPINE COUNTIES LOOK TO BE IN GOOD SHAPE. THE STORMS WILL
GRADUALLY BECOME WET THIS EVENING...AND RED FLAGS WILL LIKELY BE
ABLE TO BE CANCELLED EARLY IN SOME ZONES. ALSO SOUTHERN ZONES WILL
LIKELY EXPIRE EARLY AS WELL DUE TO ACTIVITY MOVING FURTHER NORTH.
SOME STORMS UP NEAR SPANISH SPRINGS HAVE DROPPED BRIEF HEAVY
RAIN...HOWEVER THIS WILL OCCUR UNDER THE CORES OF THE STORMS.
OUTSIDE OF THE STORM CORES DRY LIGHTNING IS STILL A SERIOUS CONCERN.
ISOLATED TSTMS ARE EXPECTED ON MONDAY...HOWEVER COVERAGE WILL BE
MUCH LESS AND TSTMS WILL LIKELY BE WET. THEREFORE THERE IS A MINIMAL
FIRE WEATHER CONCERN IN WRN NV TOMORROW. DRIER SOUTHWEST FLOW WILL
DEVELOP ACROSS THE AREA BY TUESDAY AHEAD OF AN APPROACHING TROUGH
LATER IN THE WEEK. GMCGUIRE
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
NVZ450-453-458- 459.
CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR CAZ270-278.
RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ271.
&&
HTTP://WEATHER.GOV/RENOIn the hours before
Special weather statement, Jun 29, 2:09 PM PST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
309 PM PDT SUN JUN 29 2008
NVZ001-003-004-300015-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...HAWTHORNE...YERINGTON...SMITH VALLEY...
MINA...SCHURZ...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY
309 PM PDT SUN JUN 29 2008
THUNDERSTORMS WILL MOVE ACROSS WESTERN NEVADA THIS AFTERNOON AND
EVENING. DANGEROUS LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY
RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. THE
THUNDERSTORMS ARE MOVING TO THE NORTH AT AROUND 30 MPH.
DUE TO THE FAST MOVEMENT OF THE STORMS FLOODING IS NOT EXPECTED.
HOWEVER...THE LOCALLY HEAVY RAINFALL MAY TEMPORARILLY REDUCE
VISIBILITY. PONDING OF WATER ON ROADS IS ALSO POSSIBLE SO
MOTORISTS ARE URGED TO USE CAUTION.
OHARA
HTTP://WEATHER.GOV/RENO
Thunderstorm Wind, Washoe
- When
- June 29, 2:20 PM PST
- Where
- Washoe County, 3.38 mi SE of Sutcliffe
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.916, -119.554
A trained weather spotter estimated a wind gust of 52 knots (60 mph) at the Pyramid Lake boat ramp.
Thunderstorm Wind, Churchill
- When
- June 29, 3:47 PM PST
- Where
- Churchill County, 10.29 mi SE of La Hontan
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.360, -118.940
A wind gust of 51 knots (59 mph) was recorded at the Dead Camel RAWS site.
Thunderstorm Wind, Churchill
- When
- June 29, 4:20 PM PST
- Where
- Churchill County, 6.99 mi S of (Nfl)nas Fallon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.230, -118.700
A wind gust of 52 knots (60 mph) was recorded by the DRI sensor at Rawhide Flats.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Alabama, June 29, 20081 death · 12 injured · $1.0 million · 1 event
- Damaging Winds in Pennsylvania, June 29, 20081 death · $1.1 million · 50 kt wind · 14 events
- Damaging Winds in North Carolina, June 29, 20081 death · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, June 29, 20082 injured · $1.1 million · 61 kt wind · 7 events
- Hail and Damaging Winds in Oregon, June 29 to 30, 2008$458,000 · 1 in hail · 14 events
- Damaging Winds and Lightning Strikes in Georgia, June 29, 2008$365,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New York, June 29, 2008$208,000 · 1 in hail · 16 events
- Flash Flood and Damaging Winds in Ohio, June 29, 2008$250,000 · 50 kt wind · 5 events
- Flood and Hail in Massachusetts, June 29, 2008$72,000 · 50 kt wind · 21 events
- Flash Flood and Damaging Winds in West Virginia, June 29, 2008$160,000 · 50 kt wind · 3 events
- Lightning Strike in Maine, June 29, 2008$100,000 · 1 event
- Lightning Strike in Maryland, June 29, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99850, 99851, 99852.